Alert archive / Wyoming / Tornado Warnings in 2020

Tornado Warning 3, NWS Rapid City, SD

July 6, 2020Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jul 6, 2020, 5:30 PM MDT for Crook County, Wyoming. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2020, 5:30 PM MDT (23:30 UTC)
Expired
Jul 6, 2020, 5:52 PM MDT
In force
22 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Crook County, WY

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:45 PM MDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 6, 1:50 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 1:50 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
150 PM MDT Mon Jul 6 2020

.DISCUSSION...(This Evening Through Monday)
Issued at 150 PM MDT Mon Jul 6 2020

Mean Pac NW upper trough will continue to support active SW flow
over the FA through Tuesday, as deep moisture wavers over the
area. Outflow/frontal boundary hybrid has stalled across the
region, extending from central MT into scentral SD. LL SE upslope
return flow is ongoing under a staunch frontal/subsidence
inversion behind this morning’s impulse, indicated well in the
18Z UNR sounding. Strong capping will fend off sfc based
convection most places until the next impulse arrives and helps
force sfc based convection over SE MT. The only two locations
where sfc based convection may fire will be in south central SD
where weaker CIN is in place and on the northern Black Hills if
CIN can be overcome. Any sfc based convection that does get rooted
in the BL and can maintain would quickly grow upscale given 45 to
55 knots of deep layer shear and 1500-2000 J/KG of MLCAPE. The
expected evolution is for isolated supercells to develop in SE MT
and shift SE along the old outflow boundary, likely organizing
into a high end hybrid MCS, capable or producing large hail and
damaging winds, mostly affecting NW-central SD from late this
afternoon into the evening. Main impulse will then likely support
elevated convection over the area tonight behind the MCS, with
sct-isold activity. Main chunk of the Pac NW upper trough will
eject east Tues with WAA/moisture advection spreading over the
region. This will support a warm day with capping once again.
However, the main impulse will support another round of vigorous
convection over MT, which will quickly grow upscale into a strong
MCS, possibly affecting the far NW overnight Tues. Associated with
the main impulse and earlier, a mixed out BL with steep lapse
rates and sufficient moisture may support a cluster of high based
SHRA/TS over the SW FA late in the afternoon and evening. Gusty
winds would be the main threat with these cells as this sct-isold
activity shifts NE across the FA. Cool front will push through the
area Tues night with slightly cooler and drier conds expected Wed
most places, except for far eastern scentral SD where frontal
convection will be possible in the afternoon. Mainly dry couple
days toward the end of the week with shortwave ridging expected
over the region, combined with a warming trend. Active SW looks to
develop once again by the weekend and into next week with
seasonal temps.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1109 AM MDT Mon Jul 6 2020

Another round of thunderstorms, some severe, is expected across
portions of NW WY and western SD later this afternoon/evening.
MVFR to local IFR conditions will be possible in storms, along
with gusty, erratic winds. Scattered thunderstorms will be
possible overnight and into early Tuesday morning.

&&

.FIRE WEATHER...
Issued At 150 PM MDT Mon Jul 6 2020

Critical fire weather conds will be possible Tues afternoon as
winds shift SW and increase behind a trough. Sustained winds of 15
to 25 mph with gusts to around 30 mph are possible with RH’s of
5 to 10 percent on the backside of the trough. There will also be
the potential for thunderstorms with little precip and gusty
winds, enhancing critical fire weather conditions. The timing of
this trough is still unclear. However, an earlier arrival would
necessitate a Red Flag warning, esp with potential dry
thunderstorms in the area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for SDZ322.

WY...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for WYZ314-315-317.

&&

DISCUSSION...JC
AVIATION...Eagan
FIRE WEATHER...JC
Hazardous weather outlook, Jul 6, 4:50 AM MDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
450 AM MDT Mon Jul 6 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071100-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
450 AM MDT Mon Jul 6 2020 /550 AM CDT Mon Jul 6 2020/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible, and a
tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily chances for thunderstorms continue through midweek. Strong
to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 6, 3:58 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
358 PM MDT Mon Jul 6 2020

WYZ054-062230-
Northern Campbell WY-
358 PM MDT Mon Jul 6 2020

...STRONG THUNDERSTORM OVER NORTHERN CAMPBELL COUNTY...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Spotted Horse, or 28 miles northwest of Gillette,
moving east at 45 mph.

Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.

LAT...LON 4458 10590 4475 10582 4464 10527 4440 10540
TIME...MOT...LOC 2158Z 290DEG 40KT 4464 10574

Eagan
Special weather statement, Jul 6, 4:02 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
402 PM MDT Mon Jul 6 2020

SDZ044-062230-
Bennett SD-
402 PM MDT Mon Jul 6 2020

...STRONG THUNDERSTORM OVER CENTRAL BENNETT COUNTY...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Swett, or 6 miles west of Martin, moving northeast at
35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Martin, Tuthill, Swett and Lacreek Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern South Dakota.

LAT...LON 4312 10208 4337 10167 4309 10143 4300 10186
      4300 10200
TIME...MOT...LOC 2202Z 232DEG 29KT 4315 10186

Eagan
Special weather statement, Jul 6, 4:43 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
443 PM MDT Mon Jul 6 2020

WYZ054-056-062315-
Northern Campbell WY-Western Crook WY-
443 PM MDT Mon Jul 6 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL
CROOK COUNTIES...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Weston, or 27 miles northeast of Gillette, moving east
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weston and Oshoto.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.

LAT...LON 4457 10545 4475 10539 4472 10486 4448 10488
TIME...MOT...LOC 2243Z 272DEG 34KT 4463 10523

Eagan
Local storm report, Jul 6, 5:09 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 NW ROCKYPOINT         44.99N 105.20W
07/06/2020  E2.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

            SEVERAL INCHES OF LARGE HAIL. BROKEN WINDOWS.

&&

EVENT NUMBER UNR2002290

MLS
Local storm report, Jul 6, 5:13 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     7 NW ROCKYPOINT         44.99N 105.19W
07/06/2020  M58 MPH          CROOK              WY   MESONET

&&

EVENT NUMBER UNR2002291

WFO UNR
Local storm report, Jul 6, 5:24 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 NW LIGHTNING FLAT     44.99N 105.05W
07/06/2020  E2.75 INCH       CROOK              WY   TRAINED SPOTTER

            TENNIS BALL TO BASEBALL SIZE HAIL. LASTED 15-20
            MINUTES.

&&

EVENT NUMBER UNR2002292

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:19 PM MDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota19 min
Jul 5, 6:27 PM MDTSevere Thunderstorm WarningUNRHarding37 min
Jul 5, 6:39 PM MDTSevere Thunderstorm WarningUNRHarding66 min
Jul 5, 7:09 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River66 min
Jul 5, 7:20 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Pennington55 min
Jul 5, 7:29 PM MDTSevere Thunderstorm WarningUNROglala Lakota61 min
Jul 5, 8:00 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington60 min
Jul 5, 8:06 PM MDTSpecial Weather StatementUNRButte39 min
Jul 5, 8:19 PM MDTSevere Thunderstorm WarningUNRButte56 min
Jul 5, 8:24 PM MDTSevere Thunderstorm WarningUNROglala Lakota, Pennington32 min
Jul 5, 8:47 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade28 min
Jul 5, 8:55 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington53 min
Jul 5, 9:08 PM MDTSevere Thunderstorm WarningUNRButte36 min
Jul 5, 9:19 PM MDTSpecial Weather StatementUNRHaakon26 min
Jul 5, 9:32 PM MDTSpecial Weather StatementUNRLawrence43 min
Jul 5, 9:37 PM MDTSpecial Weather StatementUNRMeade38 min
Jul 5, 9:42 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington, Ziebach48 min
Jul 5, 11:03 PM MDTSpecial Weather StatementUNRZiebach42 min
Jul 6, 12:49 AM MDTSpecial Weather StatementUNRHarding56 min
Jul 6, 1:55 PM MDTFire Weather WatchUNRCuster, Fall River13 hr
Jul 6, 2:11 PM MDTSpecial Weather StatementUNRPerkins34 min
Jul 6, 2:18 PM MDTSpecial Weather StatementUNRLawrence27 min
Jul 6, 2:44 PM MDTSevere Thunderstorm WarningUNRPerkins24 min
Jul 6, 4:02 PM MDTSpecial Weather StatementUNRBennett28 min
Jul 5, 6:06 PM MDTSevere Thunderstorm WarningUNRCampbell54 min
Jul 5, 6:28 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston35 min
Jul 5, 7:01 PM MDTSevere Thunderstorm WarningUNRCampbell59 min
Jul 5, 7:14 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook61 min
Jul 5, 7:57 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook63 min
Jul 5, 8:10 PM MDTSevere Thunderstorm WarningUNRCrook65 min
Jul 6, 3:58 PM MDTSpecial Weather StatementUNRCampbell32 min
Jul 6, 4:34 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook56 min
Jul 6, 4:43 PM MDTSpecial Weather StatementUNRCrook32 min
Jul 6, 4:58 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook32 min
Jul 6, 5:26 PM MDTSevere Thunderstorm WarningUNRCrook42 min
Jul 6, 5:29 PM MDTSevere Thunderstorm WarningUNRCrook61 min

Nearby

Tornado Warnings in Wyoming, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.